New York, 2008

Hail and Damaging Wind in New York, August 9, 2008

August 9, 2008 · NWS BUF · 4 events in 2 counties and zones

An unseasonably strong upper level closed low and its associated pool of very cold air aloft dropped southeast across the eastern Great Lakes. Thunderstorms that developed during the afternoon were enhance by the Lake Erie lake breeze and produced hail up to three-quarter inch in diameter near Lancaster, Erie County, and Cassadaga, Chautauqua County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$28,000
Crop damage
$15,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An unseasonably strong upper level closed low and its associated pool of very cold air aloft dropped southeast across the eastern Great Lakes. Thunderstorms that developed during the afternoon were enhance by the Lake Erie lake breeze and produced hail up to three-quarter inch in diameter near Lancaster, Erie County, and Cassadaga, Chautauqua County. A 40-year-old man was slightly injured when he was struck by lightning in the Town of Chautauqua.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 5:11 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 9, 5:11 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
611 PM EDT SAT AUG 9 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE CENTRAL GREAT LAKES AND ITS
ASSOCIATED COLD FRONT WILL DROP SOUTHEAST INTO WESTERN NEW YORK
TONIGHT AND SUNDAY...BRINGING MORE UNSETTLED WEATHER BACK INTO THE
REGION. A FEW MORE SHOWERS AND THUNDERSTORMS ARE FORECAST TO
LINGER INTO MONDAY AND MONDAY NIGHT AS THIS SYSTEM MOVES EAST INTO
NEW ENGLAND...THEN HIGH PRESSURE IS EXPECTED TO BRING A RETURN TO
DRIER AND QUIETER WEATHER FOR TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
A VERY ACTIVE NIGHT IS AHEAD FOR WESTERN NEW YORK...AS WIDESPREAD
SHOWERS AND THUNDERSTORMS OVER SOUTHERN ONTARIO AND WESTERN LAKE
ONTARIO WILL PIVOT ACROSS OUR REGION. AS OF 22Z (6 PM)...THE
STRONGER STORMS ALONG THE LEADING EDGE OF THE PCPN WERE MOVING TO
THE EAST-NORTHEAST...AND THUS STAYING JUST ON THE NORTHERN FRINGES
OF OUR FORECAST AREA.

AS THE EVENING PROGRESSES THOUGH...THE LARGE OUT OF SEASON UPPER
LEVEL STORM CENTERED OVER THE SOO WILL DROP TO THE SOUTHEAST ACROSS
LAKE HURON AND GEORGIAN BAY. THE CORRESPONDING AREA OF PCPN OVER
SOUTHERN ONTARIO WILL THEN SETTLE OVER OUR REGION. HAVE RAISED POPS
TO 100 FOR THE VAST MAJORITY OF THE REGION FOR TONIGHT...AND WHILE
THERE WILL BE THE RISK OF STRONG TO SEVERE THUNDERSTORMS...WE
BELIEVE THAT THERE MAY BE A GREATER POTENTIAL FOR HEAVY RAINS.

THE LOCALLY RUN MESOSCALE WRF MODELS ARE IN STRONG AGREEMENT OF
HEAVY PCPN COMING FROM THE APPROACHING AREA OF SHRA/TSRA...WITH
AMOUNTS OF ONE TO AS MUCH AS TWO INCHES POSSIBLE. THE BULK OF THE
ACTIVITY WILL OCCUR OVER THE FAR WESTERN COUNTIES BETWEEN 03 AND
07Z...OVER THE FINGER LAKES REGION BETWEEN 05 AND 09Z AND EAST OF
LAKE ONTARIO BETWEEN 09 AND 14Z. THE HIGHER QPF IS ALSO SUGGESTED BY
THE 18Z OPERATIONAL NAM/WRF...AND HAVE USED THIS TO RE-POPULATE THE
GRIDS (THEREBY ADJUSTING QPF FORECAST). THE UPDATED GRIDS AND
WORDED PRODUCTS ARE ON THE STREET. A NEW HWO HAS BEEN ISSUED AS
WELL.

AS FOR SEVERE POTENTIAL...INSTABILITY IS LIMITED WITH LOW DEW PTS
AND WIND FIELDS ARE NOT IMPRESSIVE..BUT COLD POOL WILL LOWER
FREEZING LEVELS DRAMATICALLY SO THERE IS POTENTIAL FOR HAIL.

MODELS ALL SHOW A DRY SLOT PIVOTING INTO WESTERN AREAS TOWARD
DAYBREAK SO WILL LOWER POPS SIGNIFICANTLY...BUT STILL HOLD THEM
IN LOW CHC CATEGORY.

ON SUNDAY...MODELS IN BETTER AGREEMENT NOW IN DROPPING UPPER LOW
ACROSS SRN ONTARIO TO ERN LK ERIE BY AFTERNOON AND THEN DOWN INTO
NRN PA SUN EVENING. SFC FEATURE IS A BIT FURTHER EAST...BUT NOT BY
MUCH...CROSSING FAR WRN NY DURING THE DAY. THIS WILL PLAY HAVOC
WITH OUR WIND FIELDS AND RAINFALL POTENTIAL. FOR NOW...WILL
CONTINUE WITH DRY SLOT SCENARIO INTO CNTRL NY BY EARLY
AFTERNOON...THEN CLOSING OFF. IN WEST...A FAIRLY DRY MORNING WILL
GIVE WAY TO INCR POPS AGAIN IN AFTERNOON AS WRAPAROUND PIVOTS
AROUND THE LOW AS IT PULLS EAST AND SOUTH. WETTEST PERIOD NR LK
ERIE MAY ACTUALLY BE LATER SUN AFTERNOON AND EVENING. AS FOR
WINDS...WILL PLAY THEM SOUTHWEST AND WEST NR LK ERIE AND FAR WRN
LK ONTARIO...BUT L/V TO EASTERLY FOR AWHILE ACROSS E LK ONTARIO
ZONES. THEY SHOULD BE QUITE LIGHT THOUGH AS WELL BE NEAR CENTER OF
ENTIRE SYSTEM AND NOT THE PERIPHERY WHERE WINDS WOULD BE STRONGER.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
DURING THE SHORT TERM PERIOD...THE CLOSED UPPER LOW WILL DRIFT FROM
A POSITION NEAR BUFFALO SUNDAY EARLY EVENING TO THE BINGHAMTON AREA
DURING THE COURSE OF SUNDAY NIGHT...BEFORE MOVING ON TO NEW ENGLAND
ON MONDAY AND THE EVENTUALLY MAINE COAST MONDAY NIGHT.

WITH THE LOSS OF DAYTIME HEATING SUNDAY NIGHT...EXPECT THAT SUNDAY
AFTERNOONS WIDESPREAD DIURNALLY-DRIVEN CONVECTION WILL GRADUALLY
WEAKEN AND BECOME MORE SCATTERED WITH TIME...THOUGH IT WILL LIKELY
NOT SHUT OFF COMPLETELY WITH THE CORE OF THE UPPER LOW AND
ASSOCIATED COLD POOL SLOWLY WORKING ACROSS THE AREA. AT THIS
POINT...HAVE ELECTED TO KEEP THINGS SIMPLE IN THE FORECAST WITH
BROADBRUSH LIKELY POPS EARLY IN THE EVENING...GRADUALLY TAPERING
DOWN TO THE CHANCE/SCATTERED RANGE DURING THE REMAINDER OF THE
NIGHT. WHILE THERE IS AT LEAST SOME POTENTIAL FOR SOME LAKE
ENHANCEMENT TO SET UP BEHIND THE LOW LATER SUNDAY NIGHT...THERE
REMAINS CONSIDERABLE UNCERTAINTY WITH RESPECT TO THE EXACT TRACK OF
THE LOW...AND EXACTLY HOW THE LOW LEVEL WIND FIELDS WILL EVOLVE
BEHIND ITS PASSAGE. WITH AT LEAST SOME DOUBT IN MY MIND AS TO
WHETHER A SUFFICIENTLY ALIGNED FLOW TO SUPPORT LAKE EFFECT WILL
DEVELOP...HAVE OPTED TO NOT INDICATE ANY AREAS OF LAKE ENHANCEMENT
IN THE FORECAST AT THIS TIME.

DURING MONDAY...WILL LEAVE A CHANCE OF CONVECTION IN THE FORECAST AS
MOISTURE CONTINUES TO WRAP AROUND THE SLOW MOVING CLOSED LOW...WITH
THE HIGHEST POPS FOUND ACROSS THE NORTH COUNTRY...WHICH WILL BE
SUBJECT TO ANOTHER VORTICITY LOBE WRAPPING AROUND THE BACK SIDE OF
THE LOW CENTER.

AS THE UPPER LOW PULLS FURTHER AWAY FROM OUR REGION MONDAY
NIGHT...WILL FINALLY DROP POPS BELOW THE CHANCE THRESHOLD FROM
SOUTHWEST TO NORTHEAST AS FORCING WEAKENS...AND LOW LEVEL
RIDGING/DRIER AIR BEGINS BUILDING IN FROM THE CENTRAL GREAT LAKES.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL DUE TO THE
INFLUENCE OF THE UPPER LOW AND COLD POOL...WITH 850 MB TEMPS OF +9C
OR SO ONLY SUPPORTING HIGHS IN THE LOWER 70S ON MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
IN GENERAL...THE EXTENDED PORTION OF THE FORECAST WILL CONTINUE TO
FEATURE LARGE-SCALE UPPER RIDGING ACROSS THE WESTERN PART OF NORTH
AMERICA...WITH A DOWNSTREAM TROUGH REMAINING IN PLACE ACROSS THE
EAST. AS A RESULT...WE SHOULD CONTINUE TO SEE TEMPERATURES AVERAGING
A BIT BELOW NORMAL DURING THIS PERIOD...ALONG WITH PERIODIC CHANCES
FOR CONVECTION.

IN TERMS OF PRECIPITATION CHANCES...EXPECT DRY CONDITIONS ON TUESDAY
AS HIGH PRESSURE RIDGES IN FROM THE CENTRAL GREAT LAKES. THIS WILL
THEN BE FOLLOWED BY A RENEWED THREAT OF MORE SHOWERS AND
THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS ANOTHER CLOSED UPPER LEVEL
LOW DIGS SOUTHEAST ACROSS THE GREAT LAKES AND NORTHEAST. THE BEST
CHANCES FOR PRECIPITATION NOW APPEAR TO BE ON THURSDAY AND
FRIDAY...WHEN THE CORE OF THIS SYSTEM IS EXPECTED TO PASS ACROSS THE
FORECAST AREA. THIS SHOULD FOLLOWED BY A RETURN TO DRIER WEATHER ON
SATURDAY AS THE LOW PULLS OUT ACROSS NEW ENGLAND...AND SURFACE BASED
RIDGING BUILDS EAST ACROSS THE GREAT LAKES IN ITS WAKE.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL AREAWIDE INTO THE EARLY EVENING...BUT
WILL INSERT A TEMPO GROUP FOR THUNDERSTORMS FOR A FEW
HOURS...BEGINNING AT 00Z-01Z AT KBUF/KIAG...03Z AT KROC...AND 08Z
AT KART TERMINALS. CONDITIONS MAY LOWER TO MVFR/IFR BRIEFLY IN THE
STORMS. THEY SHOULD IMPROVE TO LOW VFR CIGS...3-4 K FT LATER
TONIGHT AND SUNDAY IN THE WAKE OF THE FRONT.

OUTLOOK...
MONDAY...VFR/LOCALLY MVFR IN SCATTERED SHOWERS/THUNDERSTORMS.
TUESDAY THROUGH THURSDAY...GENERALLY VFR.

&&

.MARINE...
MODERATE SOUTHWEST WINDS WILL BECOME LOCALLY GUSTY IN THUNDERSTORMS
AS THEY CROSS THE REGION TONIGHT...THEN WILL BECOME LIGHT ON SUNDAY
AS LOW PRESSURE PASSES SOUTHEAST ACROSS WESTERN LAKE ONTARIO INTO
WESTERN NEW YORK. WINDS WILL TEND SOUTHWEST AND WEST ON THE LAKE
ERIE AND WESTERN LAKE ONTARIO WATERS...BUT BE VARIABLE OR BACK TO
EASTERLY OVER EASTERN LAKE ONTARIO DURING SUNDAY. AS THE LOW CROSSES
THE AREA SUNDAY NIGHT AND MONDAY...GENERALLY LIGHT WINDS WILL
FRESHEN AND TEND NORTHWESTERLY IN ITS WAKE...THOUGH WINDS AND WAVES
ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA AT THIS
TIME.

WATERSPOUTS WILL ALSO BECOME A DISTINCT POSSIBILITY ONCE AGAIN LATER
TONIGHT AND SUNDAY AS A COLD POOL ALOFT OVERSPREADS THE AREA...AND
WILL LIKELY REMAIN SO THROUGH SUNDAY NIGHT AND MONDAY MORNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...RSH/SFM
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...SFM
MARINE...JJR/SFM
Hazardous weather outlook, Aug 9, 4:58 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT SAT AUG 9 2008

NYZ001>003-010>013-019>021-085-101200-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
558 PM EDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY TONIGHT.
DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE.

WHILE THERE WILL BE THE RISK OF SEVERE WEATHER FROM THE
THUNDERSTORMS...THERE MAY BE A GREATER RISK FOR HEAVY RAIN. THE
AREA OF SHOWERS AND THUNDERSTORMS THAT WILL MOVE THROUGH THE
REGION WILL BE SLOW MOVING...AND WILL CERTAINLY HAVE THE
POTENTIAL TO PRODUCE RAINFALL IN EXCESS OF ONE INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-101200-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
558 PM EDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. STRONG
WINDS AND HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-014-101200-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
558 PM EDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CROSS THE AREA AFTER MIDNIGHT TONIGHT. A FEW OF
THEM MAY BE STRONG WITH GUSTY WIND AND HAIL.

WHILE THERE WILL BE THE RISK OF STRONG THUNDERSTORMS...THERE MAY
BE A GREATER RISK FOR HEAVY RAIN. THE AREA OF SHOWERS AND
THUNDERSTORMS THAT WILL MOVE THROUGH THE REGION WILL BE SLOW
MOVING...AND WILL CERTAINLY HAVE THE POTENTIAL TO PRODUCE RAINFALL
IN EXCESS OF ONE INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Aug 9, 3:52 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
452 PM EDT SAT AUG 9 2008

NYZ001-002-092145-
NIAGARA NY-ORLEANS NY-
452 PM EDT SAT AUG 9 2008

...STRONG STORMS TO STAY OFF THE LAKE ONTARIO SHORELINE...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LINED UP FROM ABOUT HAMILTON ONTARIO...TO JUST OFF
THE NIAGARA AND ORLEANS COUNTIES LAKE SHORES. WHILE SKIES MAY BE
VERY THREATENING TO THE NORTH DURING THE NEXT HOUR OR TWO...THE BULK
OF THE ACTIVITY WILL REMAIN OFF SHORE. THE NORTHERNMOST SECTIONS OF
NIAGARA AND ORLEANS COUNTIES WILL BE ON THE FRINGES OF THE LIGHT TO
MODERATE SHOWERS.

ADDITIONAL SHOWERS AND THUNDERSTORMS FOUND OVER SOUTHERN ONTARIO
WILL AFFECT THE AREA THOUGH AFTER ABOUT 7 PM EDT.

RSH

The radar

The Buffalo radar (KBUF), 80 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Chautauqua

When
August 9, 6:12 PM EST
Where
Chautauqua County, 1.68 mi ENE of Lily Dale
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.360, -79.290

Thunderstorm Wind, Chautauqua

When
August 9, 6:39 PM EST
Where
Chautauqua County, 1.68 mi ENE of Silver Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.560, -79.140

Lightning, Chautauqua

When
August 9, 6:44 PM EST
Where
Chautauqua County, Chautauqua
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.200, -79.470

Hail, Erie

When
August 9, 7:13 PM EST
Where
Erie County, 1.01 mi W of Lancaster Arpt
Measured
0.75 in hail
Property damage
$8,000
Reported by
Public
Coordinates
42.920, -78.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133784, 133785, 133787, 133790.